Hail, Woodford
- When
- July 11, 3:05 PM CST to 3:10 PM CST
- Where
- Woodford County, 3 mi S of Secor
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.687, -89.130
Two rounds of strong to severe thunderstorms impacted central Illinois during the afternoon and evening of July 11th. The first round developed along an outflow boundary from previous convection that had tracked across northern Illinois around midday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Two rounds of strong to severe thunderstorms impacted central Illinois during the afternoon and evening of July 11th. The first round developed along an outflow boundary from previous convection that had tracked across northern Illinois around midday. These cells formed along the I-74 corridor and brought large hail and locally heavy rainfall during the late afternoon hours. Hail as large as tennis balls or 2.5 inches in diameter was reported in Bartonville in Peoria County. Meanwhile, hailstones as large as 2 inches in diameter caused considerable damage to car dealerships in Savoy and numerous roofs on the east side of Urbana in Champaign County. The second round of storms developed over eastern Iowa, then swept southeastward across much of the area during the evening bringing damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 1:52 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 252 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 252 PM CDT Sat Jul 11 2020 Scattered thunderstorms are possible tonight, as an upper level disturbance tracks southeast across the region. Some storms could be severe this evening, with damaging wind gusts and hail. Locally heavy rain is also possible. Scattered showers and storms may linger over eastern Illinois Sunday morning, though most of the day will be dry and cooler. High pressure will start the work week with dry and seasonable conditions. && .SHORT TERM...(This evening through Sunday) ISSUED AT 252 PM CDT Sat Jul 11 2020 Outflow boundary currently draped from north of Danville, northwest to near DVN, then up to convection developing in central IA. This should be the focus for isolated strong to severe storms into the early evening. Besides this zone of low level convergence, not much in the way of forcing until the upstream ascent ahead of a strong shortwave over western MN. This has sparked a more concentrated area of storms over southern MN, which should develop southeast across IA this afternoon, and eventually into the state this evening. This will bring the more widespread threat for storms, some of which could be severe. 18z ILX sounding featured ample instability at 2800 J/kg SBCAPE and fairly impressive (by July standards) deep layer shear at 35-40 kt. Short range models suggest this favorable atmosphere will persist well into the evening, with some diurnal lowering of instability, but a 75 kt upper jet streak diving towards southern IL to keep better shear in place. CAMs favor the northeast third of the CWA (near/northeast of I-74 corridor) to be most impacted by the storm complex, in an 8 pm to 2 am window. Damaging downbursts to be the main threat, but if a stronger cold pool can organize then a more widespread damaging wind event could evolve from a QLCS or forward propagating MCS. Scattered showers and storms could percolate late tonight and into Sunday morning, especially over eastern IL with the passage of the mid level trof axis. Northwest gradient behind the system at 10-20 mph and increased could cover will keep highs several degrees lower at 82-85F. && .LONG TERM...(Monday through Saturday) ISSUED AT 252 PM CDT Sat Jul 11 2020 High pressure settles over the area Monday, then begins to shift east on Tuesday. This results in quiet and seasonable weather, with highs again getting up near 90 on Tuesday. Tuesday night through Thursday the pattern turns more active as the upper jet dips south from Canada into the Midwest. This will allow a series of shortwaves to cross the region, producing periodic scattered storms. Severe and heavy rain potential may evolve but is too far for any confidence in those details. For Friday into next weekend, latest run of medium range guidance suggests the upper ridge to our south will gradually build north. This trends the forecast towards drier and hotter weather for the end of the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat Jul 11 2020 Low confidence on thunderstorms impacting any terminal this afternoon, though isolated storms are expected to be around. A better chance for more widespread storms this evening as a disturbance moves in from the northwest, but latest guidance has been trending farther north with this. As a result, limited VCTS mention to a few hours at PIA and BMI this evening. VFR skies should dominate the area, unless more organized convection can develop farther south. Winds will generally be near/under 10 kt from the southwest this afternoon, then light northwest after the system passes tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Sat Jul 11 2020 ILZ027>031-037-038-043>046-122015- Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark- Tazewell-Vermilion-Woodford- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible late this afternoon and this evening. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ILZ036-040>042-047>057-061>063-066>068-071>073-122015- Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan- Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 25
Special Weather Statement
National Weather Service Lincoln IL
331 PM CDT Sat Jul 11 2020
ILZ045-046-112115-
Vermilion-Champaign-
331 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potomac, or 11 miles northwest of Danville, moving southeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Danville, Rantoul, Georgetown, Westville, Tilton, Catlin, Oakwood,
Rossville, Gifford, Potomac, Belgium, Bismarck, Ludlow, Henning,
Collison, Vermilion County Airport, Middle Fork Wildlife Area,
Armstrong, Alvin and Penfield.
This includes the following highways...
Interstate 57 between mile markers 253 and 257.
Interstate 74 between mile markers 203 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4037 8822 4040 8814 4040 8794 4046 8793
4033 8753 3992 8753
TIME...MOT...LOC 2030Z 304DEG 25KT 4026 8778
25The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
43 thunderstorm wind, 24 hail. Local standard time, as filed.
A few trees and tree branches were blown down.
Golf ball-sized hail on the east side of Urbana. The hail was driven by 60 mph winds which resulted in damage to hundreds of house roofs and numerous automobiles, including at a car dealership.
Several tree branches were blown down.
Numerous large trees and tree branches were blown down from Galesburg to Knoxville.
Trees, power lines, and crops were damaged near West Jersey.
Several trees were blown down.
The roof and sheeting were torn off a building.
A 1-foot diameter tree was blown down.
Several trees were blown down.
A large maple tree was blown down on Glen Oak Avenue.
Several trees were blown down.
An 8-inch diameter tree was blown down at Bradley University.
Multiple trees and tree branches were blown down.
A large tree and power lines were blown down on High Street.
An 8-inch diameter tree limb was blown down.
Several trees were blown down.
Several trees were blown down.
Ten power poles were blown down near 1700E and 1200 N just southwest of Roanoke.
Numerous tree branches were blown down.
A 20-inch diameter tree was blown onto a road.
A large tree was blown onto a road.
A large tree was blown onto a house on the east side of Pekin.
Numerous trees were blown down, including one that landed on a camper vehicle at Hickory Hills Campground.
A 10-inch diameter tree was blown down.
Strong thunderstorm winds flattened crops south of Mackinaw.
Strong thunderstorm winds flattened a large area of corn.
Numerous trees and tree branches were blown down in Hudson. Some of the falling trees damaged cars, houses, and power lines.
Numerous trees and power lines were blown down.
Numerous trees and tree limbs were blown down from Hudson to Lake Bloomington. Large corn fields were flattened as well.
An 80-foot tall 30-inch diameter tree was blown onto a house. In addition, numerous power lines were blown down in Lexington.
A tree was blown down on Anchor Drive behind HyVee. A large tree branch was blown onto power lines on Chestnut Street causing a power outage.
Numerous trees and tree branches were blown down in Chenoa. A light pole and power lines were blown down, and a grain elevator leg came down.
A large healthy tree was split on the 2000 block of Foxwood Country Club Run on the north side of Normal.
A tree was blown onto a road.
Numerous trees and tree branches were blown down, including a branch that brought power lines down and caused a fire at a house on North Street. Crops were flattened by strong thunderstorm winds as well.
Multiple trees were blown down.
Numerous trees and tree branches were blown down. Some of the falling trees damaged cars, houses, and power lines.
A wind farm office trailer was destroyed. A large tree was blown down on Grove Street damaging a home.
A tree was blown across the road on the 500 block of 3rd Street in Anchor.
Numerous large trees and tree branches were blown down. A power pole was broken, and the roof of a shed was damaged.
Numerous trees and power lines were blown down throughout Decatur.
A six-inch diameter tree limb was blown down.
A large tree branch was blown down.
Several large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896368, 897305, 896369, 896370, 897307, 896371, 896372, 897302, 896373, 896374, 896403, 896375, 897310, 896376, 896377, 896378, 897304, 896379, 896404, 896381, 896405, 896406, 897308, 896382, 896407, 896383, 896408, 896384, 896409, 896411, 897309, 896385, 896386, 896417, 896420, 896423, 896424, 896428, 897312, 896430, and more.